Alert archive / Hawaii / Flash Flood Warnings in 2006
Flash Flood Warning 78, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 17, 2006, 7:52 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2006, 7:52 AM HST (17:52 UTC)
- Expired
- Mar 17, 2006, 10:45 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Kauai County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 5.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 980 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGHW50 PHFO 171756 FFWHFO HIC007-172045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 752 AM HST FRI MAR 17 2006 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF NIIHAU IN KAUAI COUNTY * UNTIL 1045 AM HST * AT 748 AM HST...RADAR SHOWED VERY HEAVY RAIN OVER CENTRAL AND SOUTHERN NIIHAU. THE AREA OF VERY HEAVY RAIN WAS MOVING NORTHEAST AT 20 MILES PER HOUR. MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS PRONE TO FLOODING. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND... DON/T DROWN. REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE. THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1045 AM HST IF FLASH FLOODING CONDITIONS PERSIST. LAT...LON 2170 16034 2178 16002 2209 16002 2199 16029 $$ KODAMA
2 follow-up statements
000 WGHW70 PHFO 171840 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 838 AM HST FRI MAR 17 2006 HIC007-172045- ISLAND OF NIIHAU IN KAUAI COUNTY- 838 AM HST FRI MAR 17 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF NIIHAU IN KAUAI COUNTY UNTIL 1045 AM HST... AT 830 AM HST... A WEATHER SPOTTER REPORTED VERY HEAVY RAIN OVER NIIHAU FALLING AT A RATE OF 3 INCHES PER HOUR. RADAR SHOWED THAT VERY HEAVY RAIN WILL CONTINUE FOR AT LEAST ANOTHER HOUR. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING. THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1045 AM HST IF FLASH FLOODING CONDITIONS PERSIST. LAT...LON 2170 16034 2178 16002 2209 16002 2199 16029 $$ KODAMA
000
WGHW70 PHFO 172039
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1029 AM HST FRI MAR 17 2006
HIC007-172200-
ISLAND OF KAUAI IN KAUAI COUNTY-
1029 AM HST FRI MAR 17 2006
...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF NIIHAU IN
KAUAI COUNTY...
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL NOON HST...
AT 1020 AM HST...OBSERVATIONS FROM BARKING SANDS SHOWED THAT HEAVY
RAINS HAVE REACHED WEST KAUAI AS A BAND OF THUNDERSTORMS MOVES
SLOWLY TOWARD THE EAST. HEAVY RAINS HAVE MOVED AWAY FROM NIIHAU BUT
WILL CONTINUE TO SPREAD EASTWARD ACROSS KAUAI OVER THE NEXT SEVERAL
HOURS.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HAENA...WAINIHA...KILAUEA...HANALEI...PRINCEVILLE...NA PALI STATE
PARK...ANAHOLA...KAPAA...WAILUA...LIHUE...POIPU...KOLOA...
KALAHEO...WAIMEA...HANAPEPE...KEKAHA AND BARKING SANDS.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.
MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.
ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.
THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND NOON HST IF
FLASH FLOODING CONDITIONS PERSIST.
LAT...LON 2182 15959 2186 15933 2226 15922 2227 15973
2215 15983 2183 15986
$$
KODAMAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 17, 3:35 AM HST, 4 hours 17 minutes earlier.
Area forecast discussion, Mar 17, 3:35 AM HST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE HONOLULU HI 335 AM HST FRI MAR 17 2006 .SYNOPSIS...A TEMPORARY IMPROVEMENT TODAY FROM OUR LONG TERM WET PATTERN. && .DISCUSSION...THE INSTABILITY OF THE LONG LASTING LOW PRESSURE TROUGH WILL BE TEMPORARILY EASING. THE TROUGHS UPPER LOW NORTHWEST OF THE STATE IS MOVING OFF TOWARD THE NORTHEAST MAKING OUR AIR MASS A LITTLE LESS UNSTABLE...PRESSURES HAVE EVEN RISEN TWO TO THREE MILLIBARS OVER THE PAST 24 HOURS AND OVERNIGHT RAINFALL NEARLY ABSENT...ONLY KAUAI HAS SOME SPORADIC LIGHTER SHOWERS. THIS MORNINGS K INDEX AT LIHUE WAS DOWN TO 20 COMPARED TO YESTERDAYS VERY UNSTABLE 34. TODAY SHOULD BE A COMPARATIVE RELIEF AS MOST RAINFALL MAY BE OF THE LOCALIZED AFTERNOON CONVECTIVE VARIETY ALTHO KAUAI WILL STILL HAVE SOME MORNING SHOWERS. THE BIG HOWEVER IS THIS IMPROVEMENT IS LIKELY TO BE SHORTLIVED AS ANOTHER LOW PRESSURE IMPULSE IS COMING OUR WAY FROM THE WEST SATURDAY AND SUNDAY WITH CLOUDS RAIN AND THE THREAT OF FLOODING AGAIN EXPECTED TO INCREASE. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH...ALL ISLANDS THRU SATURDAY. WINTER STORM WARNING...BIG ISLAND SUMMITS CANCELLED. && MATSUDA
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 4:42 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 16, 7:45 PM HST | Flash Flood Warning | HFO | Kauai | 60 min |
| Mar 17, 8:15 AM HST | Marine Weather Statement | HFO | 3 hr | |
| Mar 17, 8:39 AM HST | Special Marine Warning | HFO | 96 min | |
| Mar 17, 11:25 AM HST | Special Marine Warning | HFO | 61 min | |
| Mar 17, 11:31 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.